Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 285, NWS Morristown, TN

July 13, 2003Loudon County, Roane County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 13, 2003, 6:16 PM EDT for Loudon County, Roane County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 6:16 PM EDT (22:16 UTC)
Expired
Jul 13, 2003, 7:00 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Loudon County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 98 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 4:05 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1439 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 132216
SVRMRX
TNC105-145-132300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
615 PM EDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOUDON COUNTY IN EAST TENNESSEE
  ROANE COUNTY IN EAST TENNESSEE

* UNTIL 700 PM EDT

* AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  CLUSTER OF SEVERE THUNDERSTORMS FROM NEAR OAK RIDGE TO 
ROCKWOOD...MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  KINGSTON AROUND 620 PM EDT
  BRADBURY AROUND 625 PM EDT
  FAIRVIEW AROUND 630 PM EDT
  EATON CROSSROADS AROUND 640 PM EDT
  PAINT ROCK AROUND 645 PM EDT
  LENOIR CITY AROUND 650 PM EDT

DAMAGING WINDS AND LARGE HAIL UP TO THE SIZE OF A QUARTER HAS BEEN 
REPORTED WITH THESE STORMS.

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 3596 8431 3584 8479 3566 8447 3566 8414

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:00 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 13, 3:00 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT SUN JUL 13 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

********************************************************************
AFTERNOON FORECAST DISCUSSION
300 PM EDT SUN JUL 13 2003

TONIGHT AND TOMORROW...PERSISTENT UPPER TROUGH OVER THE EASTERN
CONUS REMAINS MOST SIGNIFICANT FEATURE FOR OUR REGION. UPPER RIDGE
REMAINS ANCHORED OVER THE ROCKY MOUNTAIN REGION. TROUGH AXIS IS
PROJECTED TO REMAIN WEST OF THE FORECAST AREA THROUGH MID-DAY MONDAY
AT WHICH TIME THE WESTERN RIDGE BUILDS EASTWARD. EXPECT PRECIP
CHANCES TO DIMINISH AS TROUGH AXIS AND SURFACE BOUNDARY PUSH OUT OF
OUR AREA.

LONGER TERM...WITH UPPER TROUGH PULLING OUT...SHOULD BE ENOUGH
WARMING ALOFT TO DIMINISH THE AMOUNT OF SHOWER AND THUNDERSTORM
ACTIVITY FOR TUESDAY AND BEYOND. HOWEVER...STILL MAY BE ENOUGH ENOUGH
MOISTURE AND INSTABILITY FOR SLIGHT CHANCE TO LOW CHANCE POPS FOR
AFTERNOON AND EVENING CONVECTION.  TIMING OF ANY WEAK FEATURES THAT
WILL AFFECT THE REGION NEXT SEVERAL DAYS IS DIFFICULT.  FOR NOW WILL
GO WITH 20 TO 30 POPS EACH AFTERNOON AND EVENING THROUGH NEXT
SUNDAY.

PRELIMINARY NUMBERS FOLLOW:
CHA   67  88  69  91 /  50  30  20  20
TYS   65  86  67  89 /  40  30  20  20
TRI   62  84  63  87 /  30  30  20  20
OQT   65  86  67  89 /  40  30  20  20

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1000 AM EDT SUN JUL 13 2003

NO CHANGES TO LAST UPDATE. FORECAST...INCLUDING TEMPS PER LAMP
DATA...APPEARS ON TRACK.

LCM

*********************************************************************
FORECAST DISCUSSION
725 AM EDT SUN JUL 13 2003

WITH BOUNDARY LAYING ACROSS SOUTHERN PORTION OF FORECAST AREA...AND
ONGOING CONVECTION...WILL UPDATE FORECAST TO INCREASE TO LIKELY POPS
ACROSS SOUTHERN PORTION OF CWA AND MOUNTAIN ZONES.

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
315 AM EDT SUN JUL 13 2003

NORTHWEST FLOW ALOFT CONTINUES TODAY WITH ANOTHER SERIES OF
SHORTWAVES SWINGING THROUGH THE FLOW.  WEAK SURFACE BOUNDARY WILL BE
DRIFTING SLOWLY SOUTHWARD WILL CREATE A REPEAT OF YESTERDAYS
THUNDERSTORM ACTIVITY.  INCREASING POPS TODAY TO HIGH CHANCE...40 TO
50 RANGE... WITH HIGHEST OVER MOUNTAINS AND SOUTHEAST.

MONDAY AND BEYOND...HIGH PRESSURE WILL RETURN TO DOMINATE THE
WEATHER WITH TYPICAL AFTERNOON AND EVENING THUNDERSTORM ACTIVITY AND
GRADUALLY WARMING TEMPERATURES.

FOR COORDINATION PURPOSES ONLY
CHA   86  66  88  68 /  50  50  30  30
TYS   84  65  85  66 /  40  50  20  20
TRI   81  62  82  62 /  40  50  20  20
OQT   83  65  86  66 /  40  50  20  20

********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
900 PM EDT SAT JUL 12 2003

SVR CONVECTION HAS WEAKEND OR EXITED FA THIS EVENING. A FEW TSRA
CONTINUE NEAR THE SMOKY MTNS HEADING E. UPDATED TO REMOVE TSTM
WATCHES FOR SW VA AND MUCH OF E TN/SW VA. WIDELY SCATTERED SHRA/TSRA
IS OCCURRING ACROSS W/MID TN IN ASSOCIATION WITH WEAK FNT AS ENERGY
CONTINUES TO ROTATE SE ARND NERN U.S. UPR TROF. WILL KEEP SLGT CHC
POP GOING AS ISOLD TO WIDELY SCT SHRA/TSRA COULD BUILD INTO FA AFTER
MIDNITE.

********************************************************************
LATE AFTERNOON FORECAST DISCUSSION
525 PM EDT SAT JUL 12 2003

UDPATED FCST TO INCLUDE NEW THUNDESTORM WATCH FOR SW VA COUNTIES AND
RAISED POP MOST ZONES AS UPR TROF BUILDS SE THRU FA.
Hazardous weather outlook, Jul 13, 7:42 AM EDT, 10 hours 34 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-132045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
700 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...
A FRONTAL BOUNDARY REMAINS OVER THE SOUTHERN TENNESSEE VALLEY TODAY.
AN UPPER LEVER DISTURBANCE WILL MOVE INTO THE AREA FROM THE
NORTHWEST THIS AFTERNOON. THUNDERSTORMS WILL DEVELOP ALONG THE
FRONTAL BOUNDARY AND MOVE TO THE EAST THROUGHOUT THE DAY. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS WILL BECOME SEVERE WITH
DAMAGING WINDS THE MAIN THREAT. HEAVY DOWNPOURS OF RAIN WILL ALSO
ACCOMPANY THESE STORMS AND SOME AREAS WILL SEE REPEATED SHOWERS INTO
THE EVENING HOURS. LOCALIZED FLOODING IS POSSIBLE.

HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

In the hours before

Local storm report, Jul 13, 2:34 PM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
234 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    DEER LODGE                TN   WIND DAMAGE
07/13/03   MORGAN                         SEVERAL TREES DOWN IN AND
                                          AROUND DEER LODGE.
                                          REPORTED BY DISPATCH.

0140 PM    DEER LODGE                TN   0.75 IN HAIL
07/13/03   MORGAN                         DIME SIZE HAIL AT DEER
                                          LODGE. REPORTED BY
                                          DISPATCH.
Local storm report, Jul 13, 4:58 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
458 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    1N WARTBURG               TN   0.88 IN HAIL
07/13/03   MORGAN                         REPORTED BY SPOTTER.
Local storm report, Jul 13, 5:04 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
504 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    1N WARTBURG               TN   1.75 IN HAIL
07/13/03   MORGAN                         REPORTED BY SPOTTER.
Local storm report, Jul 13, 5:10 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    BIRCHWOOD                 TN   WIND DAMAGE
07/13/03   HAMILTON                       A FEW TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY HAMILTON COUNTY 911.
Local storm report, Jul 13, 6:06 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
606 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    2W OLIVER SPRINGS         TN   WIND DAMAGE
07/13/03   ROANE                          A FEW TREES DOWN.
                                          REPORTED BY AMATEUR
                                          RADIO.

0600 PM    OLIVER SPRINGS            TN   0.75 IN HAIL
07/13/03   ANDERSON                       REPORTED BY AMATEUR
                                          RADIO.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:06 PM EDTSevere Thunderstorm WarningMRXMorgan54 min
Jul 13, 1:16 PM EDTSevere Thunderstorm WarningMRXScott29 min
Jul 13, 4:11 PM EDTSevere Thunderstorm WarningMRXMorgan49 min
Jul 13, 4:43 PM EDTSevere Thunderstorm WarningMRXHamilton32 min
Jul 13, 4:58 PM EDTSevere Thunderstorm WarningMRXMorgan47 min
Jul 13, 5:00 PM EDTSevere Thunderstorm WarningMRXBledsoe45 min
Jul 13, 5:16 PM EDTTornado WarningMRXMorgan29 min
Jul 13, 5:30 PM EDTSevere Thunderstorm WarningMRXHamilton, Sequatchie60 min
Jul 13, 5:36 PM EDTSevere Thunderstorm WarningMRXAnderson, Roane39 min
Jul 13, 5:40 PM EDTSevere Thunderstorm WarningMRXMarion65 min
Jul 13, 5:59 PM EDTSevere Thunderstorm WarningMRXBradley61 min
Jul 13, 6:30 PM EDTSevere Thunderstorm WarningMRXHamilton60 min
Jul 13, 6:47 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Monroe58 min
Jul 13, 6:58 PM EDTSevere Thunderstorm WarningMRXBradley, Loudon47 min
Jul 13, 7:44 PM EDTSevere Thunderstorm WarningMRXMonroe46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.